My First Encounter with Glucagon

45180_419626045546_708455546_4910271_8257973_n
The Cleansing by Ana Morales

 

Ouch.  This post is going to hurt.

The last 2 weeks have been “epic” in the world of me and diabetes.  I haven’t struggled with highs like I have lately in the past 5 years or so.  I expect this kind of thing to happen from time to time so I’m not panicking, just trying to feel better soon so that I can get back to cleaning the house, working out, you know, living life.

Lately, to pull down a 300 I need about 10 units of insulin whereas normally, I need about 3 units.  So yesterday, I have a headache and decide to test.  I feel like my head is spinning so I squint to see what I’m doing.  I put the blood on the strip and wait for the countdown.  I see a 303.  Ugh.  I give 10 units of insulin (I really hate giving more than 5 units at a time because of the possibility of a crashing low) but I’m tired of the highs so I react.  Never “react” my friends.  Not with type 1 diabetes.  Anyway, I was also giving 10 units because I was going to eventually have dinner and this would also cover that.

Suddenly I can’t remember if I pulled out the strip or not but I notice the meter still looks on so I’m like, “huh?”  I suddenly feel instinctively told to test again.  I’m 99.  “Bah!”  I look at the vial of strips, “Code 303”.  Ugh.  Ok.  I go to Alex and tell him the silly mistake.  He says he’ll watch the kids and just to do what I need to do.  I notice there isn’t anything very high carb in the house, no juice.  I start chewing on some glucose tablets and he opens up the case of glucagon which I’ve never once had to use.  I’ve often been too high to be too low and during the last 5 years I rarely give more than 3 units of insulin at a time-which never puts me at risk for this kind of low, something I feel is a safe way to go…(retaking that note).

So Alex fixes up the glucagon and I go ahead and give myself the shot.  I use my own little needle because that sucker is scary!  Have you seen that thing?  It’s like an intramuscular needle.  Then I chew more glucose tablets and wait.  The kids are put down to sleep so luckily I have Alex with me now.  Two and a half hours later I’m 140 and I think I’ve avoided a really ugly situation when suddenly I feel extremely nauseated.  The sensation is strong enough that I’m crying in front of the toilet just like two nights ago.  I promise you all I’m not pregnant.  So something else is going on.  Anyway, after the nausea settles down I test again and find that I’m 61.  I feel so awful that I test again after five minutes and see a 45.  I can feel my blood sugar shooting down and I’m starting to sweat and tremble and feel dizzy.  Alex wants to call 911 but I think that they will just give me glucose and annoy me with their lack of type 1 knowledge and perhaps ask if I’m suicidal (wouldn’t be the first time).  Besides, I have another glucagon.  Even in my weakest moments I’m still “me”, aren’t you glad? :D

Instead I fight past the nausea while Alex forces me to sit up (really all I wanted to do was lie down and sleep) and he makes me eat glucose tablets which is hard at this point due to the low and the nausea.  I think I fought him for a while which has never happened before.  I’ve never been that kind of low.  I’ve had the kind that makes you cry but I’ve never yelled at my husband to leave me alone and let me “rest”.  He was probably thinking, “Rest?  Where, in heaven?”  I’ve heard people say that when they have a really bad low they become extremely difficult with those trying to help them.  I can now understand what they mean.  It’s like feeling very drunk.  Only worse.

Anyway, at this point I’m still calm in a sense.  I tell Alex to get his phone ready and to have the second glucagon ready just in case.  I think I see tears.  I take in about 12 more glucose tablets and test to see a 74.  It’s been three hours and my humalog is all up.  I’m so physically exhausted I lay on the bed much to Alex’s dismay as he fears I’m doing something other than sleeping.  I simply cannot move.  I can’t even open my eyes.  I tell him not to worry because as long as my blood sugar is ok, I’m not going to die.  He tests me every 15 minutes for a few hours and I go to bed at 1am with a 200.  This morning I wake up and test-and you gotta be kidding me, I’m 99 again.

10 Comments

Got Something To Say:

Your email address will not be published. Required fields are marked *

*

Oh geez Sysy..this post almost made me cry I was so scared for you (even though I know you are ok since you wrote this post!) I have never had that kind of low before where I fight someone. I am so glad you are ok and I am glad you have such an amazing husband there to support you through this. I can’t believe you were 99 this morning! Its like the diabetes gods were giving you a break after such a hard day. Hope you are feeling better today.

Ain’t nothing worse than that helpless slide down into hypoglycemic hell. Glad it all worked out okay.

After the first time I used glucagon, part of me felt a little better that I had finally gotten that “first” out of the way. Not looking forward to a “second,” though.

Thanks, Melissa :) I do feel better today!

Ya know, I felt a sense of relief in that as well, Jacquie! Although I definitely don’t want to do it again, either.

Such a scary event. I am so glad you are okay and that you thought to use the Glucagon. I think that what bothers me most about diabetes is the fact that we can never have a little mistake without giant consequences. We have to be on guard all the time, can’t simply mis-read our meter (or test strip bottle) without all heck breaking loose. Very sorry you had to go through that, glad you have a wonderful hubby to help you through. (((((Hugs))))))

Thank you, Meagan. I totally agree with you, too. :)

Thank you so much for sharing your life. It gives me hope for my daughters future.

My daughter Abbey is thirteen, diagnosed when she was 7.5. We too have experienced all kinds of human error. Once we were out for lunch. My son looked up the carb information for whatever Abbey was going to eat, and we bolused accordingly. I never questioned it. An hour later, while at the swimming pool, all heck started to break loose. I checked the book and discovered that my son had looked at calories and not carbs. Abbey never ate/drank so many carbs in all her life.

My first exposure to glucagon was at 4 am or there abouts, when Abbey appeared to have a nightmare, and then began foaming at the mouth. I grabbed the glucagon, without mixing it and injected it. When I realized what I had done, or when I was just waking up, I ran and grabbed honey and rubbed it into her gums. My son at that point was calling 911. Medics showed, and Abbey was already out of her seizure. However, honey was in her hair, all over her pillow.

I am so thankful you are alright.

Wow, Christy I cannot imagine going through something so scary with a child. Thanks for sharing that with us. I wish you and your family the best. Thanks for commenting :)

O my.I am so sorry for having to use Glucogon How scarey.My daugter is 10 dx2 year ago.Have almost had to use glucogon .My story is When first dx How she woke up at 21 she was so calm was talking to calm me down As i called the Docotor she ate ice cream and juice for Breakfast.She then informed me she was going to do this everymorning Because that was the best breakfast Ever.When I heard you stories I chuckled So Scarey and Funny at same time only T!Families
Understand :)

I keep Hanson’s Cane Sugar soda in the fridge at all times for lows. Those suckers are 43 carbs each and nothing absorbs quicker than this pure liquid sweetness!!! The cherry vanilla is fabulous.

Copyright © 2019. Powered by WordPress & Romangie Theme.